Alert archive / Ohio / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 23, 2022, 2:07 PM EDT for Jackson County, Vinton County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2022, 2:07 PM EDT (18:07 UTC)
- Expired
- Mar 23, 2022, 2:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jackson County, OH, Vinton County, OH
The radar
The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 496 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
215
WUUS51 KRLX 231807
SVRRLX
OHC079-163-231845-
/O.NEW.KRLX.SV.W.0002.220323T1807Z-220323T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
207 PM EDT Wed Mar 23 2022
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern Jackson County in southeastern Ohio...
Northwestern Vinton County in southeastern Ohio...
* Until 245 PM EDT.
* At 206 PM EDT, a severe thunderstorm was located near Lucasville,
or 12 miles north of Portsmouth, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jackson, Wellston, Mcarthur, Hamden, Coalton, Petersburg,
Allensville, Eagle Mills and Byer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3915 8279 3917 8278 3917 8277 3937 8275
3936 8264 3938 8263 3937 8259 3923 8242
3893 8275 3895 8276 3895 8281
TIME...MOT...LOC 1806Z 219DEG 44KT 3893 8294
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JP1 follow-up statement
457
WWUS51 KRLX 231818
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
218 PM EDT Wed Mar 23 2022
OHC079-163-231845-
/O.CON.KRLX.SV.W.0002.000000T0000Z-220323T1845Z/
Jackson OH-Vinton OH-
218 PM EDT Wed Mar 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN JACKSON AND NORTHWESTERN VINTON COUNTIES...
At 218 PM EDT, a severe thunderstorm was located 9 miles west of
Jackson, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jackson, Wellston, Mcarthur, Hamden, Coalton, Petersburg,
Allensville, Eagle Mills and Byer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3915 8279 3917 8278 3917 8277 3937 8275
3936 8264 3938 8263 3937 8259 3923 8242
3893 8275 3895 8276 3895 8281
TIME...MOT...LOC 1818Z 219DEG 44KT 3905 8282
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:02 PM EDT, 5 minutes earlier.
Area forecast discussion, Mar 23, 2:02 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 202 PM EDT Wed Mar 23 2022 .SYNOPSIS... An occluding low pressure system lifts through today and tonight. Cooler by Friday and the weekend, with shower chances lingering. && .NEAR TERM /THROUGH TONIGHT/... As of 1018 AM Wednesday... Sent an update to expand the area for possible severe thunderstorms further east and south per latest slight risk outlook. Rest of forecast remains on track. As of 510 AM Wednesday... Warm advection rain quickly overspread the area early this morning, and will move out or at least lower significantly in area coverage by late morning. Significant moist advection accompanied the warm advection, and surface dewpoints will climb into the mid 50s across the middle Ohio Valley by midday today. The warm front was part of a large, occluding low pressure system over the central plains that slowly lumbers through the midwest and into the Great Lakes states through tonight, with smaller short wave troughs rotating through the large mid/upper level circulation. One such short wave was associated with the warm front, and pushes through the Ohio Valley this morning. The other, coming out of the lower to mid Mississippi Valley early this morning, drives the cold front through the area as it moves up through the Ohio Valley this afternoon and evening. The occlusion arcs northward through Ohio and Indiana and into lower Michigan, anchored to low pressure lifting out of Illinois and into western lower Michigan. Increasing instability today will combine with strong deep layer south to southwest flow to support afternoon showers and thunderstorms ahead of the approaching cold front. Anomalously high bulk shear will combine with CAPE values as high as 500-1000 KJ/Kg range, even into the 1000-1500 KJ/Kg range out of some hires guidance, to support strong to sever storms with all three threats, hail, damaging wind and tornado, especially where higher CAPE can be support upscale growth in the favorable kinematic environment. Further, SPC depicts the slight risk area over the middle Ohio valley, where flow turning with height and subtle mid/upper level cooling will be maximized, with a marginal risk over the southern coal fields and central Appalachians. The convective precipitation will lift northeast out of the area tonight while weakening, ahead of the cold front crossing the area. Partial clearing follows, with enough dry advection and low level flow to preclude a widespread fog, even as surface ridging builds in from the south toward dawn Thursday. Temperatures, which lowered via the wet bulb process this morning, are coded near the high side of the envelop in the brisk warm sector ahead of the showers and thunderstorms this afternoon, and then close to central guidance with modest colling behind the cold front tonight. Surface winds will gust up to around 30 mph outside of thunderstorms today, 40 mph over the higher ridges. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 425 AM Wednesday... During the short term period, an upper level trough shifts eastward over the area, while a low pressure system slowly lifts out of the Great Lakes and moves into Canada. Models continue to point towards drier air nosing into the lower levels on Thursday, though a few showers may be possible as a shortwave crosses Thursday evening into Thursday night. Additional shortwaves passing through the larger upper trough will then continue to bring chances of precipitation for Friday and Friday night. A cooler air mass moving into the area will result in temperatures lowering to near normal for Thursday and then falling below normal by end of the short term period. While rain remains the dominant precipitation type for the majority of the area, the higher elevations are expected to transition to a rain/snow mix and then to all snow. Any accumulations for Friday and Friday night should be light, generally under an inch. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 425 AM Wednesday... An upper trough remains present over the area with a shortwave crossing overhead during the first half of the weekend. This will bring chances of precipitation throughout the day Saturday, then precipitation gradually tapers off as the shortwave exits overnight. Rain is generally expected for the lowlands, while snow showers should occur in the higher elevations. That being said, more widespread snow or a rain/snow mix may occur shortly before precipitation comes to an end Saturday night. In the mountains, light snow showers could persist into Sunday morning. From Sunday through the end of the long term period, the trough slowly lifts northeast and weak ridging tries to build in. Surface high pressure building into the area should result in drier weather beginning Sunday and continuing through Monday. On Tuesday, precipitation chances return as a low pressure system in the central US lifts a warm front into the area from the south. Temperatures start off well below normal during the weekend, then gradually warm up to normal by the end of the long term period. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 201 PM Wednesday... Bands of showers and thunderstorms, ahead of an advancing cold front, will develop across eastern KY and southern OH and move north northeast to affect our CWA this afternoon and evening. VFR conditions will turn quickly to brief periods of IFR under moderate to heavy rain, followed by MVFR ceilings. The environment is conducive to strong to severe thunderstorms through this evening. SPC has most of the area under a Slight Risk for severe storms. Expect thunderstorms to produce strong to damaging wind gusts, as well as hail, and the possibility of isolated tornadoes. A lesser, Marginal Risk remains along the western slopes and eastern mountains through tonight. The cold front is forecast to cross the area from around 00Z to 06Z tonight from west to east. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium to High. ALTERNATE SCENARIOS: Gusty surface winds will fluctuate. Timing of showers and occurrence of thunderstorms this afternoon into this evening may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H L H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H M M H H M M H CKB CONSISTENCY H H H H H H H H H L H H AFTER 18Z THURSDAY... No widespread IFR conditions are expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JLB NEAR TERM...TRM/ARJ SHORT TERM...JLB LONG TERM...JLB AVIATION...ARJ
Hazardous weather outlook, Mar 23, 11:50 AM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1150 AM EDT Wed Mar 23 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>029-033-034-241600- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-McDowell-Wyoming- 1150 AM EDT Wed Mar 23 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected today. A Slight Risk of severe weather exists for locally damaging winds, hail or possibly a tornado this afternoon into this evening. Heavy downpours will also be possible, especially within thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ030>032-039-040-515>526-241600- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 1150 AM EDT Wed Mar 23 2022 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected today. A Marginal Risk of severe weather exists for locally damaging winds and hail this afternoon into this evening. Heavy downpours will also be possible, especially within thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:43 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Jackson, Perry, Vinton | 37 min |
| Mar 23, 3:18 PM EDT | Special Weather Statement | RLX | Lawrence | 27 min |
| Mar 23, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Meigs | 48 min |
| Mar 23, 4:51 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 39 min |
| Mar 23, 5:14 PM EDT | Special Weather Statement | RLX | Meigs | 31 min |
| Mar 23, 5:27 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Gallia, Jackson, Meigs, Vinton | 34 min |
| Mar 23, 5:42 PM EDT | Special Weather Statement | RLX | Morgan, Perry | 33 min |
| Mar 23, 5:55 PM EDT | Tornado Warning | RLX | Athens, Morgan, Perry | 35 min |
| Mar 23, 5:58 PM EDT | Special Weather Statement | RLX | Jackson, Vinton | 32 min |
| Mar 23, 6:11 PM EDT | Special Weather Statement | RLX | Gallia, Jackson | 34 min |
| Mar 23, 6:21 PM EDT | Special Weather Statement | RLX | Athens, Vinton | 24 min |
| Mar 23, 6:28 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry, Vinton, Washington | 47 min |
| Mar 23, 6:32 PM EDT | Severe Thunderstorm Warning | RLX | Meigs | 43 min |
| Mar 23, 6:39 PM EDT | Special Weather Statement | RLX | Perry | 21 min |
| Mar 23, 7:08 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Morgan, Washington | 52 min |
| Mar 23, 7:36 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Washington | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.